Mississippi, 2010

Damaging Winds and Lightning Strike in Mississippi, August 4, 2010

August 4, 2010 · NWS JAN · 20 events in 10 counties and zones

Showers and thunderstorms developed during the afternoon and evening hours of August 4th. Some of the storms produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$185,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Showers and thunderstorms developed during the afternoon and evening hours of August 4th. Some of the storms produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 4, 9:00 AM CST, 3 hours 44 minutes earlier.

Area forecast discussion, Aug 4, 9:00 AM CST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1000 AM CDT WED AUG 4 2010

.UPDATE...

LOW TEMPERATURES THIS MORNING WERE INCREDIBLY WARM...PARTICULARLY IN
THE "DELTA" REGION WHERE SOME LOCATIONS DID NOT GET BELOW 84 DEG F.
HEAT INDICES AT GLH/MLU WERE ALREADY 105 AS OF 9 AM. THE CURRENT
FORECAST FOR TODAY IS IN GOOD SHAPE REGARDING TEMPERATURES/HEAT INDICES
AND IN SHOWING THE HOTTEST READINGS OVER NW HALF...BUT WOULD NOT BE
SURPRISED TO SEE IT GET A LITTLE HOTTER BASED ON THE VERY WARM START.

APPARENT RESIDUAL CONVECTIVE BOUNDARIES FROM YESTERDAY HAVE
INITIATED A CLUSTER OF SHOWER/TSTMS OVER SW MS THIS MORNING...BUT
EXPECT THIS WILL MIX OUT LATER THIS MORNING AS IT MIGRATES WWD INTO
ERN LA. MORNING AREA SOUNDINGS INDICATE THE POTENTIAL TO APPROACH
5000 J/KG SFC CAPE AND 1500 J/KG DCAPE WITH STEEP LOW TO MID LEVEL
LAPSE RATES. EXPECT THAT A REPEAT OF YESTERDAY'S CONVECTIVE ACTIVITY
WILL OCCUR WITH GREATEST COVERAGE SOUTHEAST HALF. THE IMPRESSIVE
COMBINATION OF CAPE AND DCAPE SHOULD YIELD MORE ISOLATED DAMAGING
MICROBURTS THIS AFTN/EARLY EVNG. /EC/

&&

.PREV DISCUSSION... /ISSUED 355 AM CDT WED AUG 4 2010/

...DANGEROUS HEAT WAVE WILL CONTINUE ACROSS THE REGION...

SHORT TERM...THE VERY HOT CONDITIONS AND RIDICULOUS HEAT INDICES
WILL CONTINUE TO BE THE MAIN WEATHER STORY AND FOCUS OF THE
FORECAST. HOWEVER...STEADILY INCREASING CONVECTIVE POTENTIAL EACH
DAY HAS BEEN RESULTING IN STRONG/SVR STORMS AND NOW HAS BECOME
ANOTHER PRIMARY CONCERN IN THE FORECAST.

THE LINGERING STOUT UPPER RIDGE REMAINS A MAJOR PLAYER IN OUR
FORECAST...BUT THIS FEATURE HAS PEAKED AND WILL BEGIN TO CENTER
ITSELF TO OUR W TODAY. EVEN AS THIS OCCURS...LOW LEVEL TEMPS WILL
REMAIN EXTREME AND SUPPORTIVE OF MORE TRIPLE DIGITS. THE HOTTEST
READINGS WILL AGAIN OCCUR ALONG AND N/NW OF I-20 WITH READINGS
PEAKING BETWEEN 101-105 DEGREES. SFC DEWPTS WILL AGAIN REMAIN HIGH
AS LOW LEVEL MOISTURE HOLDS AT OPPRESSIVE LEVELS. THE RESULTING HEAT
INDICES (HI'S) WILL PEAK FROM 110-118 LIKE PREV DAYS. AS A
RESULT...HAVE EXPANDED THE EXCESSIVE HEAT WARNING FOR ALL AREAS
TODAY.

BY THU...FORECAST MODELS CONTINUE TO SHOW THAT LOW LEVEL TEMPS WILL
REMAIN HIGH...BUT JUST A TAD LOWER THAN WHAT HAS BEEN SEEN. DUE TO
THIS...ALONG WITH THE PRESENCE OF MORE CLOUDS/PRECIP...HIGH TEMPS
LOOK TO BE A TAD LOWER THAN WHAT HAS BEEN EXPERIENCED. MOS GUID
SEEMED GOOD AND HIGHS RANGED FROM 97-102. LOW LEVEL MOISTURE WILL
AGAIN REMAIN HIGH AND RESULTING HI'S WILL PEAK BETWEEN 106 AND 113
DEGREES. HOWEVER...LOCATIONS S OF I-20 SEEM TO REMAIN IN THE 105-110
HI RANGE...WHILE THE REST OF THE AREA HITS THE 109-113 RANGE. DUE TO
THIS...WILL KEEP THE HEAT ADV GOING FOR THE S PORTION AND EXTEND THE
EXCESSIVE HEAT WARN FOR AREAS ALONG AND N OF I-20 FOR THU.

AS FOR POPS/WX/STORM POTENTIAL...I DROPPED THE BALL YESTERDAY AND
DID NOT EXPRESS THE SVR RISK PROPERLY. STORMS WERE MORE VIGOROUS ON
TUE AND I SEE NO REASON IT WILL BE ANY DIFFERENT TODAY AND POSSIBLE
THU. WE ACTUALLY WILL HAVE SOME LIFTING FEATURE MOVING INTO THE S
HALF OF THE CWA TODAY. THIS FEATURE IS NOTED ON WV AND IS TRACKING
ACROSS AL/GA. THE KEY TO THESE STORMS BEING GOOD WIND PRODUCERS IS
THE FACT THAT THEY ARE OCCURRING IN +100 DEGREE HEAT.
ADDITIONALLY...MOISTURE IN THE 850-700MB LAYER HAS BEEN HIGH AND
ALLOWING FOR STRONGER UPDRAFTS AS THE STORMS INTERACT WITH EVOLVING
SFC BOUNDARIES. WITH CLOUD BASES 7-8 KFT...THERE CONTINUES TO EXIST
A LOT OF AREA UNDER CLOUD BASE FOR EVAP COOLING. ALSO...DCAPE VALUES
OFF OBSERVED SOUNDINGS HAVE BEEN 1100-1800 J/KG! DUE TO THIS...WILL
INCLUDE THE SVR WIND RISK IN THE FORECAST. MAIN TIMEFRAME FOR
STRONG/SVR STORMS (2-8PM)...AND FOR AREAS MAINLY ALONG AND S OF A
DEKALB TO JACKSON TO ST. JOE LINE. STORMS SHOULD PROPAGATE TO THE
SW/S. GUID POPS WERE NOT TOO BAD...BUT I DID INCREASE ALL AREAS
TODAY. OVERALL...POP VALUES ARE NOT REAL HIGH...10% IN THE N...20%
CENTRAL AND 40% ACROSS THE SOUTH. I DID MAKE MORE ADJ FOR TONIGHT AS
GUID WAS OFFERING 30-40% FOR ALL AREAS. THAT DOES NOT SEEM TO FIT
THE EVOLUTION OF THINGS LATELY. HOWEVER...THERE WILL STILL BE
ACTIVITY UNTIL 02Z...SO I CARRIED MOSTLY 20%. ON THU...GUID
CONTINUED THE TREND OF HAVING BETTER CHANCES ACROSS THE BOARD AND
THAT SEEMED REASONABLE. I STAYED WITH THE DIURNAL TIMING OF
THINGS...BUT LEFT SOME OVERNIGHT CHANCES GOING THU NIGHT ACROSS THE
NORTH. THERE DOES EXIST SOME CHANCE FOR A NOCTURNAL STORM CLUSTER TO
GET GOING AND MOVE OUT OF AR/NORTHERN MS. NOT SURE THAT WILL
EVOLVE...BUT SOME LOW END CHANCE EXISTS FOR THAT TO OCCUR. /CME/

LONG TERM...FRIDAY THROUGH TUESDAY...THE GOOD NEWS IS THAT WE
SHOULD SEE INCREASED RAIN CHANCES AND TEMPERATURES NOT IN THE 100S.
THE BAD NEWS IS THAT TEMPERATURES WILL NOT DROP THAT MUCH IN THE
LONG TERM AND WARM AND MUGGY CONDITIONS CONTINUE.

MODELS CONTINUE TO BE IN GOOD AGREEMENT OF LOW PRESSURE DEVELOPING
EARLIER IN THE WEEK OVER CANADA AND DIGGING A TROUGH OVER THE
EASTERN HALF OF THE COUNTRY. WHILE THIS OCCURS THE UPPER RIDGE
CONTINUES TO BREAK DOWN SOME AND RETROGRADE TO THE WEST. AS THE LOW
MOVES EAST ACROSS CANADA....THIS SHOULD SEND A FRONT TOWARD THE REGION FOR
FRIDAY. THERE CONTINUES TO BE SOME DISAGREEMENT WITH HOW FAR INTO
THE CWA THIS BOUNDARY MAKES IT. IT LOOKS LIKE BOTH THE GFS AND ECMWF
BRING IT TO AT LEAST THE CENTRAL PORTION OF THE CWA BEFORE STALLING
IT. WITH PLENTY OF MOISTURE POOLING AHEAD OF THIS BOUNDARY...THIS
SHOULD HELP FOCUS A HIGHER CHANCE FOR SCATTERED SHOWERS AND
THUNDERSTORMS FRIDAY INTO THE WEEKEND FOR MOST OF THE CWA AND
ESPECIALLY AREAS ALONG AND SOUTH OF THE BOUNDARY. STRONG TO SOME
SEVERE STORMS MAY BE POSSIBLE FRIDAY AS LAPSE RATES DONT LOOK TOO
BAD AND AROUND 26-27VT ALONG WITH COOLER 500MB TEMPS OF -5 TO -6C.
WITH ABUNDANT MOISTURE IN PLACE...PW VALUES FORECAST TO BE STILL IN
EXCESS OF 2 INCHES...AND LIGHT FLOW...HEAVY RAINFALL/PONDING COULD BECOME
AN ISSUE. THIS WILL CONTINUE TO BE MONITORED IN THE COMING DAYS.

IN ADDITION TO SOME INCREASED RAIN CHANCES...THE STALLED
BOUNDARY...AND ADDITIONAL CLOUD COVER WILL ALSO LEAD TO SLIGHTLY
COOLER TEMPS...BUT STILL GENERALLY IN THE MID TO UPPER 90S. ON
FRIDAY THE HIGHEST TEMPERATURES SHOULD REMAIN GENERALLY NORTH OF
I-20 WHERE THE THERMAL RIDGE WILL LINGER JUST LONG ENOUGH TO MOST
LIKELY BRING SOME UPPER 90S....BUT LIKELY REMAIN SHY OF 100. THE
FURTHER SOUTH YOU GO...THE LOW LEVEL TEMPS ARE COOLER AND WE SHOULD
SEE SFC TEMPS IN THE MID 90S. WHILE TEMPS WILL BE COOLER THAN WE
HAVE BEEN SEEING...DEWPOINTS WILL STILL REMAIN HIGH AND THUS
ALLOWING HEAT INDICES TO REMAIN ELEVATED. LOCATIONS ACROSS AT LEAST
THE NW DELTA...IF NOT THE HIGHWAY 82 CORRIDOR...COULD SEE HEAT
ADVISORY CRITERIA AT THE VERY LEAST(BUT MAY STILL BE ENOUGH FOR HEAT
WARNING). SATURDAY WILL ALSO BE SIMILAR WITH SLIGHTLY COOLER TEMPS
EVERYWHERE BUT STILL INTO THE MID 90S BEFORE AFTERNOON CONVECTION
SHOULD BEGIN AND INCREASED CLOUDS LIMIT INSOLATION. WITH THE COOLER
TEMPS...HEAT INDICES WILL STILL REMAIN UNCOMFORTABLE BUT HEAT
WARNING CRITERIA NOT LIKELY TO BE MET.

BY SUNDAY...THE BRIEF RELIEF FROM THE HEAT WILL BE SHORT LIVED AS
500MB HEIGHTS START TO RISE AGAIN GIVEN THE UPPER TROUGH MOVING OUT OVER
THE EAST COAST/ATLANTIC WATERS AND THE UPPER RIDGE THAT HAD
RETROGRADED WEST...MOVES BACK TO THE EAST. MODELS ARE IN GOOD
AGREEMENT THAT THE UPPER RIDGE WILL TAKE HOLD OF THE REGION ONCE
AGAIN THROUGH ABOUT TUESDAY OR MAYBE WEDNESDAY. 500MB HEIGHTS DO NOT
REACH AS HIGH AS THEY ARE IN THIS CURRENT HOT SPELL SO THAT SHOULD
HOLD TEMPS BELOW THE 100 DEGREE MARK BUT READINGS SHOULD STILL BE
ABLE TO ACHIEVE THE UPPER 90S. SOME LOCATIONS MAY FALL SHORT
DEPENDING ON HOW MUCH SOIL MOISTURE WE CAN SCROUNGE THIS WEEKEND.
HOWEVER THE BUILDING RIDGE SHOULD LIMIT RAIN CHANCES AND RIGHT NOW
ONLY THE SOUTH MIGHT SEE SOME RAIN.

ANOTHER INTERESTING FEATURE THAT BOTH THE GFS AND ECMWF DEPICT IS AN
UPPER LOW/INVERTED TROUGH GENERALLY OVER FLORIDA COME TUESDAY. THEY
DEPICT THIS FEATURE MOVING WESTWARD ACROSS THE CENTRAL GULF. THIS
MAY ALSO BE ENOUGH TO BREAK THE RIDGE AND NOT ALLOW FOR TEMPERATURES
TO GET REALLY HIGH AND ALSO INCREASE RAIN CHANCES FOR THE END OF THE
LONG TERM PERIOD AND BEYOND. WILL BE SOMETHING TO WATCH FOR ANY
POTENTIAL DEVELOPMENT IN COMING MODEL RUNS. /28/

&&

.AVIATION...

HOT WEATHER FLYING CONDS WL PERSIST FOR THE NEXT FEW DAYS AS STRONG
HI PRES REMAINS OVR THE REGION. SFC WINDS WL REMAIN LGT THIS
MORNING...BCMG OCSNLY GUSTY THIS AFTN AS SHWRS/TS DEVELOP. SHWRS/TS
SHOULD BE MOST ACTIVE ACROSS SRN/SERN AREAS...AND STRONG SFC
WINDS/WND SHEAR CAN BE XPCTD INVOF THIS ACTIVITY. 5-6SM BR PSBL
ACROSS SRN AREAS TOMORROW MORNING. /BK/

&&

.CLIMATE...THE AREA REMAINS IN THE MIDDLE OF A HEAT WAVE AND VERY
HOT CONDITIONS WILL CONTINUE ACROSS THE REGION FOR A FEW MORE DAYS.
MORE RECORD HIGH WERE BROKEN ON TUESDAY WITH ADDITIONAL RECORDS
POSSIBLY FALLING BETWEEN TODAY AND THURSDAY. BELOW IS A TABLE THAT
LISTS THE NEW RECORDS FROM PREV DAYS ALONG WITH RECORDS HIGHS AND
FORECAST VALUES THROUGH THURSDAY...AUG 5TH.

DATE: 8/1 SUNDAY    ** NEW RECORDS **
   SITE      MAX TEMP    OLD RECORD
   GLH       104         103 (1980)
   GWO       101          99 (1986)
   TVR       102         102 (1986)

DATE: 8/2 MONDAY    ** NEW RECORDS **
   SITE      MAX TEMP    OLD RECORD
   GLH       104         103 (2008)
   GWO       103          98 (2008)
   HBG       103          98 (1998)
   JAN       105         102 (1947)
   MEI       102         102 (1999)
   TVR       103         100 (1952)

DATE: 8/3 TUESDAY   ** NEW RECORDS **
   SITE      MAX TEMP    OLD RECORD
   GLH       105         103 (1930)
   GWO       102         100 (1987)
   HBG       100          99 (1999)
   JAN       103         103 (1952)
   MEI       102         100 (1954)
   TVR       104          99 (1954)

DATE: 8/4 WEDNESDAY
   SITE        RECORD      FORECAST
   GLH       103 (1924)       104
   GWO       102 (1964)       104
   HBG       101 (1951)        99
   JAN       102 (1897)       103
   MEI       101 (1981)       101
   TVR        98 (2006)       103

DATE: 8/5 THURSDAY
   SITE        RECORD      FORECAST
   GLH       103 (1924)       102
   GWO       100 (2006)       102
   HBG        99 (1951)        99
   JAN       102 (1902)       100
   MEI       102 (1951)       100
   TVR       101 (1964)       101

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON      103  77 100  77 /  21  19  25  18
MERIDIAN     101  75 100  74 /  22  19  25  18
VICKSBURG    103  77 101  76 /  13  18  24  18
HATTIESBURG   99  76  99  77 /  39  27  45  18
NATCHEZ       99  77  97  76 /  24  25  42  18
GREENVILLE   104  78 102  77 /  10  16  17  29
GREENWOOD    104  77 102  75 /  10  17  18  30

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THURSDAY FOR MSZ018-019-
     025>052.

     EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR
     MSZ053>066-072>074.

     HEAT ADVISORY FROM 7 PM THIS EVENING TO 7 PM CDT THURSDAY FOR
     MSZ053>066-072>074.

LA...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THURSDAY FOR LAZ007>009-
     015-016-023.

     EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR
     LAZ024>026.

     HEAT ADVISORY FROM 7 PM THIS EVENING TO 7 PM CDT THURSDAY FOR
     LAZ024>026.

AR...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THURSDAY FOR ARZ074-075.

&&
Hazardous weather outlook, Aug 4, 5:07 AM CST, 7 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
607 AM CDT WED AUG 4 2010

ARZ074-075-LAZ007>009-015-016-023-MSZ018-019-025>052-051115-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-
MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-WASHINGTON-
HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-
MADISON MS-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-SCOTT-NEWTON-
LAUDERDALE-
607 AM CDT WED AUG 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

VERY HOT CONDITIONS WITH EXTREME HEAT INDICES WILL OCCUR AGAIN TODAY.
HIGHS WILL REACH THE 101 TO 105 RANGE WITH HEAT INDICES RANGING FROM
110 TO 118 DEGREES. AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT TODAY.

IN ADDITION TO THE HEAT...ISOLATED TO SCATTERED STORMS WILL BE
POSSIBLE THIS AFTERNOON...ESPECIALLY WITH IN THE I-20 CORRIDOR.
SOME STORMS WILL BE STRONG TO SEVERE WITH WIND GUSTS TO 60 MPH
POSSIBLE...MAINLY BETWEEN 2 AND 8 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

EXCESSIVE HEAT WILL CONTINUE ACROSS THE AREA INTO THURSDAY.
TEMPERATURES WILL CLIMB TO AROUND 100 DEGREES WITH HEAT INDICES
PEAKING BETWEEN 110 AND 115 DEGREES. HOT AND HUMID CONDITIONS WILL
CONTINUE INTO AT LEAST SATURDAY AND HEAT ADVISORIES WILL LIKELY BE
NEEDED THROUGH THAT TIME.

SCATTERED AFTERNOON THUNDERSTORMS ARE EXPECTED BOTH THURSDAY AND
AGAIN ON FRIDAY. EACH OF THESE DAYS...STRONG TO SEVERE STORMS WILL BE
POSSIBLE WITH DAMAGING WINDS THE PRIMARY RISK.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED TODAY AND AGAIN THURSDAY AND FRIDAY.

LAZ024>026-MSZ053>066-072>074-051115-
CATAHOULA-TENSAS-CONCORDIA-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-
CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-
JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
607 AM CDT WED AUG 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MISSISSIPPI AND
NORTHEAST LOUISIANA...MAINLY LOCATIONS SOUTH OF I-20.

.DAY ONE...TODAY AND TONIGHT

VERY HOT CONDITIONS WITH EXTREME HEAT INDICES WILL OCCUR AGAIN TODAY.
HIGHS WILL REACH THE 98 TO 101 RANGE WITH HEAT INDICES RANGING FROM
110 TO 116 DEGREES. AN EXCESSIVE HEAT WARNING IS IN EFFECT TODAY.

IN ADDITION TO THE HEAT...SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON...ESPECIALLY SOUTH OF I-20. SOME STORMS WILL BECOME SEVERE
WITH WIND GUSTS TO 70 MPH POSSIBLE...MAINLY BETWEEN 2 AND 8 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HOT AND HUMID CONDITIONS WILL EXIST THURSDAY AND LIKELY PERSIST INTO
SATURDAY. HIGHS THURSDAY WILL REACH THE UPPER 90S WITH HEAT INDICES
PEAKING BETWEEN 105 AND 110 DEGREES. A HEAT ADVISORY WILL BE IN
EFFECT THURSDAY. ON FRIDAY AND SATURDAY...TEMPERATURES WILL ONLY TOP
OUT IN THE MID 90S. HOWEVER...HUMIDITY WILL REMAIN HIGH AND HEAT
INDICES WILL HOVER AROUND 105 DEGREES. AS A RESULT...THE HEAT
ADVISORY MAY NEED TO BE EXTENDED.

SCATTERED AFTERNOON THUNDERSTORMS ARE EXPECTED BOTH THURSDAY AND
AGAIN ON FRIDAY. EACH OF THESE DAYS...STRONG TO SEVERE STORMS WILL BE
POSSIBLE WITH DAMAGING WINDS THE PRIMARY RISK.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED TODAY AND AGAIN THURSDAY AND FRIDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

CME

In the hours before

Local storm report, Aug 4, 8:45 AM CST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
945 AM CDT WED AUG 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     EXCESSIVE HEAT   FAYETTE                 31.71N 91.06W
08/02/2010  E103 F           JEFFERSON          MS   NEWSPAPER

            *** 1 FATAL *** A 48 YEAR OLD MAN DIED WHILE MOWING HIS
            LAWN MONDAY. THE CORONER RULED THAT HE DIED OF A HEART
            ATTACK BROUGHT ON BY THE EXCESSIVE HEAT.

&&
Special weather statement, Aug 4, 11:49 AM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1249 PM CDT WED AUG 4 2010

MSZ049-056-041820-
SMITH MS-RANKIN MS-
1249 PM CDT WED AUG 4 2010

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED 7 MILES NORTH OF WHITE OAK AT 1249 PM CDT...MOVING SOUTHWEST
AT 10 MPH.

PEOPLE IN SOUTHEASTERN RANKIN AND NORTHWESTERN SMITH COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

BK
Special weather statement, Aug 4, 12:01 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
101 PM CDT WED AUG 4 2010

MSZ043-044-041830-
MADISON MS-LEAKE MS-
101 PM CDT WED AUG 4 2010

STRONG THUNDERSTORMS CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WERE
LOCATED NEAR SHARON...5 MILES NORTHEAST OF FARMHAVEN...AND 2 MILES
SOUTHWEST OF CARTHAGE AT 1259 PM CDT...MOVING SOUTHWEST AT 10 MPH.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN WESTERN LEAKE AND EASTERN MADISON COUNTIES SHOULD MONITOR
THESE STORMS CLOSELY.

BK
Special weather statement, Aug 4, 12:08 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
108 PM CDT WED AUG 4 2010

LAZ008-009-041840-
WEST CARROLL LA-EAST CARROLL LA-
108 PM CDT WED AUG 4 2010

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED 6 MILES WEST OF LAKE PROVIDENCE AT 108 PM CDT...MOVING SOUTH
AT 5 MPH.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN CENTRAL EAST CARROLL AND EASTERN WEST CARROLL PARISHES
SHOULD MONITOR THIS STORM CLOSELY.

BK
Special weather statement, Aug 4, 12:30 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
130 PM CDT WED AUG 4 2010

MSZ038-045-041900-
NESHOBA MS-WINSTON MS-
130 PM CDT WED AUG 4 2010

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED 4 MILES WEST OF STALLO AT 130 PM CDT...MOVING SOUTH AT 5 MPH.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN SOUTH CENTRAL WINSTON AND NORTH CENTRAL NESHOBA COUNTIES
SHOULD MONITOR THIS STORM CLOSELY.

DHB
Special weather statement, Aug 4, 12:38 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
138 PM CDT WED AUG 4 2010

MSZ029-041910-
WEBSTER MS-
138 PM CDT WED AUG 4 2010

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED OVER EMBRY AT 139 PM CDT. THE STORM WAS NEARLY STATIONARY.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN WESTERN WEBSTER COUNTY SHOULD MONITOR THIS STORM CLOSELY.

JA

The radar

The Jackson/Brandon,MS radar (KDGX), 23 km away, was scanning. The volume nearest the first event began at 18:44 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Rankin

When
August 4, 12:44 PM CST
Where
Rankin County, 4.03 mi SW of Johns
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
32.090, -89.880

Some trees were blown down on Cato Road.

Thunderstorm Wind, Leake

When
August 4, 1:40 PM CST
Where
Leake County, 2.32 mi W of Edinburg
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
32.800, -89.370

The roof of an outbuilding was damaged, a utility line was blown down, and tree damage occurred.

Thunderstorm Wind, Rankin

When
August 4, 2:05 PM CST
Where
Rankin County, 0.77 mi SE of Flowood
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
32.271, -90.112

Large limbs and power lines were down on Pemberton Drive.

Thunderstorm Wind, Hinds

When
August 4, 2:10 PM CST
Where
Hinds County, 1.38 mi N of Taylorsville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
32.250, -90.250

Trees were down in south Jackson. Numerous power outages were reported in the Jackson Metro Area.

Thunderstorm Wind, Forrest

When
August 4, 2:20 PM CST
Where
Forrest County, 1.74 mi WNW of Hattiesburg
Measured
45 kt (52 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
31.328, -89.348

A few tree limbs took down a power line along North 40th Avenue.

Thunderstorm Wind, Jefferson Davis

When
August 4, 2:20 PM CST
Where
Jefferson Davis County, 3.66 mi N of Mt Carmel
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.703, -89.795

Trees were down along Hartzog-Magee Road.

Thunderstorm Wind, Newton

When
August 4, 2:20 PM CST
Where
Newton County, Union
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
32.570, -89.120

Several trees and limbs were down. One large tree fell on a house and destroyed it.

Thunderstorm Wind, Newton

When
August 4, 2:30 PM CST
Where
Newton County, 0.58 mi E of Stratton
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.500, -89.120

Trees were down on Stratton Road.

Lightning, Forrest

When
August 4, 2:35 PM CST
Where
Forrest County, 4.87 mi S of Bonhomie
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
31.210, -89.310

A mobile home was struck by lightning.

Thunderstorm Wind, Forrest

When
August 4, 2:35 PM CST
Where
Forrest County, 0.91 mi SW of Hattiesburg
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
31.310, -89.330

A tree was blown down on a house.

Thunderstorm Wind, Hinds

When
August 4, 2:40 PM CST
Where
Hinds County, 0.69 mi N of Clinton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
32.340, -90.330

A number of trees and power lines were down.

Thunderstorm Wind, Hinds

When
August 4, 2:45 PM CST
Where
Hinds County, Terry
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.100, -90.300

A couple trees were blown down in Terry, with a tree also blocking Terry Road.

Thunderstorm Wind, Newton

When
August 4, 2:50 PM CST
Where
Newton County, 5.53 mi N of Chunky
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.400, -88.930

Trees were down on Chunky-Duffee Road.

Thunderstorm Wind, Jasper

When
August 4, 3:10 PM CST
Where
Jasper County, 0.69 mi N of Turnerville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.030, -89.200

Trees were blown down along Mississippi Highway 18 near Antioch Road.

Thunderstorm Wind, Jasper

When
August 4, 3:30 PM CST
Where
Jasper County, 1.76 mi E of Bay Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.970, -89.270

Trees were blown down along Highway 528. Power outages were also reported in the area.

Thunderstorm Wind, Jasper

When
August 4, 3:45 PM CST
Where
Jasper County, 1.5 mi NNE of Heidelberg
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
31.900, -88.990

Trees and power lines were blown down along County Road 35.

Thunderstorm Wind, Holmes

When
August 4, 3:45 PM CST
Where
Holmes County, 0.58 mi W of Goodman
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.970, -89.910

Several trees were blown down around Goodman.

Thunderstorm Wind, Hinds

When
August 4, 4:04 PM CST
Where
Hinds County, 1.38 mi S of Utica
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.100, -90.620

Several large limbs and a couple of trees were blown down.

Thunderstorm Wind, Lowndes

When
August 4, 6:25 PM CST
Where
Lowndes County, 3.22 mi SSW of New Hope
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
33.426, -88.339

Numerous trees were blown down along Highway 69 and on power lines, resulting in power outages.

Thunderstorm Wind, Noxubee

When
August 4, 6:50 PM CST
Where
Noxubee County, 2.22 mi SW of Macon Muni Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.110, -88.560

Several large limbs were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2010Every state in 2010This day in weather historyWarnings in Mississippi, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 249063, 249065, 249067, 249069, 249070, 249071, 249072, 249073, 249074, 249075, 249068, 251049, 251048, 251050, 251051, 251052, 251053, 251054, 251055, 251056.